PORTLAND, Ore. — Days after Portland police said two teens died of suspected fentanyl overdoses, the Oregon Poison Center issued a public health warning about counterfeit opioid pills.
Investigators believe the two Portland Public Schools students who died took pills made to look like other, less extreme drugs, which were laced with deadly doses of fentanyl.
According to the Oregon Poison Center, fentanyl is 50 to 100 times stronger than morphine. Even a tiny dose can be deadly, and it's even more dangerous when combined with other opioids or sedatives, which could cause an overdose. Statistics indicate fentanyl deaths in Multnomah County roughly doubled from 2020 to 2021.
Health experts are imploring the public to do everything they can to avoid counterfeit pills entirely — urging everyone to take only prescribed pills — but also pointed out that anyone who uses illicit drugs or has loved ones that use illicit drugs should be carrying naloxone, an overdose antidote, also known by the brand name Narcan.
"Narcan or naloxone is an agent that reverses an opioid overdose," said Dr. Robert Hendrickson at the Oregon Poison Center, which is run by OHSU. "It can be an injection in a hospital setting but it's also available as an intranasal spray."
While fentanyl is much stronger than other drugs, doctors say naloxone will still work to reverse an overdose.
"Fentanyl is more potent than a lot of other opioids on the market — oxycodone or morphine or heroin," Dr. Hendrickson said. "However, we do expect naloxone or Narcan to work for fentanyl."
The nasal spray is available over-the-counter to any member of the public. The pharmacist will even train you how to use it.
"I was able to get it in about 20 minutes," said Ben Biamont with the Multnomah County Harm Reduction Program, after visiting a local Fred Meyer pharmacy to test the process. "My insurance covered it. Most insurances do cover it, [including] OHP."
If insurance doesn't cover it, two doses cost about $90. Health experts say if there's any risk of an overdose — even if you or a loved one use prescribed opioid painkillers — keep a supply on hand.
"Even though you don't know someone, you could potentially come upon someone who has an opioid overdose," said Dr. Hendrickson.